Texas, 2018

High Wind in Texas, November 12, 2018

November 12, 2018 · NWS MAF · 1 event in 1 county or zone

Northeast gap winds rose to 35 to 40 mph in Guadalupe Pass behind a cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Northeast gap winds rose to 35 to 40 mph in Guadalupe Pass behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 12, 8:31 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Nov 12, 8:31 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
931 AM CST Mon Nov 12 2018

.UPDATE...Have deleted the high wind warning for the Guadalupe
Mtns because...well it's not windy up there. The wind trajectory
has more of a northerly direction which isn't favorable for gap
winds. Even The Bowl is only gusting to 14 mph.

Strobin

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /issued 510 AM CST Mon Nov 12 2018/

DISCUSSION...

The latest aviation concerns are below.

AVIATION...

MVFR ceilings will persist over KMAF and KFST through at least
12/15Z, if not 12/18Z, although these lower ceilings have been
lifting at the other terminals quicker than previously expected.
North winds have also decreased quicker than all model guidance,
so will carry lower speeds at most terminals through the morning
and afternoon.  The sky will clear this evening, and wind speeds
will generally be 10kt or less overnight, hence VFR will prevail.

PREV DISCUSSION... /issued 339 AM CST Mon Nov 12 2018/

An upper trough is moving over the central conus bringing a cold
front through the area. It is much colder behind this front with the
temperature already below freezing at Tatum. This front is likely to
result in high winds in the Guadalupe Mountains so a High Wind
Warning remains in effect for this area until this evening. A Freeze
Warning is in effect for parts of the northern Permian Basin, the
southeast New Mexico plains, and Van Horn and the Highway 54
Corridor for this morning as temperatures continue to drop behind
the front. High temperatures are expected to only be in the 30s and
40s for all except along the Rio Grande today. Models show light
precipitation remaining across mainly the northeastern CWA with
possible redevelopment further south.  A mix of rain and snow or
just snow is possible across the northern Permian Basin, southeast
New Mexico, and the higher elevations of the mountains.
Accumulations are expected to be very light with little to no snow
accumulation.

Skies will begin to clear tonight and the surface high will remain
across the area. Temperatures tonight will plummet as a result. Most
places will have lows in the 20s with upper teens possible in
northern Lea County and the higher elevations of the Guadalupe and
Davis Mountains with 30s along the Rio Grande. A Freeze Warning will
be needed for much of the area tonight. Did not issue one on this
shift since a Freeze Warning is currently in effect for portions of
the area this morning. A hard freeze will likely occur across all
but along and near the Rio Grande tonight. Temperatures will warm up
a little on Tuesday with highs mostly in the 40s expected. The
surface high and northerly winds will prevent temperatures from
warming too much. The surface high starts to move east along with
the upper trough on Wednesday resulting in temperatures warming up
into the 50s across most areas. Temperatures will warm up even more
on Thursday as a surface trough develops across southeast New Mexico
and the higher terrain of West Texas. This will result in
temperatures warming up into the 60s. Similar conditions are
expected Friday and Saturday as an upper trough deepens over the
Upper Midwest. This upper trough will result in a cold front moving
through the area Saturday night/Sunday morning. This front will cool
temperatures down into the 50s for Sunday. The GFS is hinting that
some light rain will be possible with this front but left out of the
forecast for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     35  24  44  27 /  40   0   0   0
Carlsbad                       38  23  46  26 /  20   0   0   0
Dryden                         48  31  50  30 /  20  10   0   0
Fort Stockton                  39  25  45  29 /  20  10   0   0
Guadalupe Pass                 33  19  39  28 /  10   0   0   0
Hobbs                          33  20  44  25 /  20   0   0   0
Marfa                          38  18  40  17 /  10  10   0   0
Midland Intl Airport           38  25  44  27 /  30   0   0   0
Odessa                         37  25  44  27 /  20   0   0   0
Wink                           39  23  47  25 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freeze Warning until 9 AM MST this morning for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

TX...Freeze Warning until 10 AM CST /9 AM MST/ this morning for
     Andrews-Borden-Dawson-Gaines-Van Horn and Highway 54
     Corridor.

&&

84/33
Hazardous weather outlook, Nov 12, 1:39 AM MST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
239 AM CST Mon Nov 12 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
239 AM CST Mon Nov 12 2018 /139 AM MST Mon Nov 12 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A mix of light rain and light snow is possible today over the
Permian Basin, with light snow possible in the Guadalupe and Davis
Mountains, and over northern Lea County.  Little to no accumulation
is expected.

A Freeze Warning is in effect for the Van Horn and Highway 54
Corridor, Southeast New Mexico Plains, and portions of the northern
Permian Basin for most of this morning.

A High Wind Warning remains in effect for Guadalupe Pass and the
higher elevations of the Guadalupe Mountains until this evening.

A widespread hard freeze is expected to occur tonight across
Southeast New Mexico and West Texas.  A Freeze Warning will likely
be issued later today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread freezing temperatures will persist through much of Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 12, 9:51 AM MST to 10:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787924.